New Mexico, 2020High Wind in New Mexico, November 8 to 9, 2020
November 8 to 9, 2020 · NWS EPZ · 2 events in 2 counties and zones
An upper low and was moving through the Great Basin into the Four Corners region with strong west to southwest winds ahead of it. Wind gusts exceeded hurricane force with a peak gust of 83 mph reported at the White Sands Missile Range Main Post.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low and was moving through the Great Basin into the Four Corners region with strong west to southwest winds ahead of it. Wind gusts exceeded hurricane force with a peak gust of 83 mph reported at the White Sands Missile Range Main Post.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Nov 8, 5:07 PM MST, 1 hour 53 minutes earlier.
Area forecast discussion, Nov 8, 5:07 PM MST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
507 PM MST Sun Nov 8 2020
AVIATION 00Z UPDATE...
.AVIATION...Winds will be the main concern this period, starting
at west to southwesterly around 20 to 25kts with gusts 30 to
35kts at all terminals. LLWS of +/-10kts around 1,000ft observed
at KELP at 00Z. WS and winds will calm down around 03-04Z. Winds
will remain elevated at KELP (23017G25KT) thru 09Z. Skies will
lift and clear up after 03Z. BKN100-200 skies for 12Z-24Z.
Winds will pick up again tomorrow morning, and remain elevated
through tomorrow afternoon (similar to speeds seen today).
Visibilities could slightly drop to 5SM from BLDU tomorrow as
well.
&&
31
.PREV DISCUSSION...236 PM MST Sun Nov 8 2020...
.SYNOPSIS...
Active weather continues today with wind being the main hazard.
Therefore, wind advisories and warnings are out through this
evening in the lowlands and through tomorrow evening in the
mountains. There is also a chance for precipitation across the
region through tomorrow evening, but rainfall amounts in the
lowlands, and snowfall amounts in the mountains above 6500 feet
are expected to be light. Temperatures drop behind this system
with the coldest temperatures of the week expected on Tuesday. A
slow warm trend starts on Wednesday, with temperatures returning
back to above average by this weekend. Winds will be generally
light the rest of the week, but low end breezy conditions are
possible again on Friday afternoon.
&&
29
.DISCUSSION...
.SHORT TERM...Through Monday...
The massive upper-level low bringing us some active weather is
centered towards Reno, NV. One jet streak is departing with another
approaching. Best forcing for ascent is over ABQ's CWA and Southern
CO, but minor impulses and DPVA are triggering a few showers across
the central lowlands of our CWA including Las Cruces and El Paso.
These showers should dissipate as the afternoon progresses, even
perhaps by the time this AFD gets published. The caveat to this
forecast is the only model showing a decent handle of this precip is
the GFS with no CAMs showing any precip, so timing of dissipation is
uncertain. Precipitation will also be possible later this evening
through tomorrow across the Gila. Snow levels will start around
7000' when precip first arrives tomorrow morning and then drop below
5000' by evening. Precipitation amounts look quite light though and
favor the northern half of the Gila. Thus, only 1-3" look possible,
and mainly above 6500'. Silver City could see a little snow, but
impacts look negligible.
Winds will be the main story for the short-term. So far, winds have
been slow to ramp up across the southern lowlands, towards the
International Border, but speeds are increasing north of I-10 and
across the Tularosa Basin. This trend is expected to continue while
the second jet streak approaches, surface pressure gradient tightens
from frontogenesis, and H850 and above remains strong and mixing
taps into that flow. A wind advisory is in effect for all of our NM
zones, except southeast Otero County with a high wind warning
hoisted for the Sacramento Mountains. Loss of daytime heating should
weaken winds for the lowlands overnight, but given strong mountain
level flow, winds will remain strong for our higher elevations and
east slope areas.
As the brunt of the second system crosses NM on Monday, cooler air
will push in with a fairly strong Pacific cold front. Highs will
fall below normal for all locations. Winds will remain elevated to
high as pressure gradients remain tight and fast H850 and H700 flow
gets pushed to the surface. Lowland locations may need a new
advisory issued but held off on issuing one to avoid confusion with
current headlines.
&&
34
.LONG TERM...
The long term portion of the forecast starts with windy conditions
across the mountain areas including the Gila region, the Black
Range and the Sacramento Mountains. Wind speeds will be quickly
dropping in the overnight hours as the jet streak at 250 mb leaves
the region, and thus we lose the dynamics for the strong gusty
winds. And that is the most impactful weather we are expecting in
this portion of the period. Afterwards, weather conditions
improve across the board through the weekend.
Anyway, a broad upper trough will continue to influence the
weather in the Borderland. As well as a series of shortwaves that
will pass through the area every other day with no significant
impacts. This will allow for a slow warming trend over the next
few days. The 850 mb temperatures increase a two or three degrees
each day starting on Wednesday with the GFS and the ECMWF.
However, we won't be to near normal values until the weekend.
On Friday evening to Saturday morning a slightly deeper shortwave
crosses the southern Rockies. This will bring an uptick in wind
speeds, but again nothing significant. West winds will continue
to be from the west but with speeds between 10 to 20 mph. The rest
of the weekend appears to be fairly benign as we remain under the
influence of the upper trough that is covering most of the CONUS.
&&
29
.FIRE WEATHER...
Strong winds will be the main concern, but areas of precipitation
will also be possible. Starting with precipitation, areas of
light rain will be possible just about anywhere overnight though
probability remains mainly less than ten percent. The exception is
the Gila where precipitation will move in this evening before
gradually dissipating throughout the day Monday. Snow levels will
start around 7500' but drop to 5000' by morning. Snowfall amounts
should be light, 1-3" above 6500' and less than an inch below
6500'.
Winds will remain strong tonight for higher elevation and east slope
areas. Wind gusts to 55 mph are possible for the Gila and up to 65
mph for the Sacramento Mountains. Most lowland locations will see
some decrease in wind tonight but should increase yet again during
the late morning and afternoon hours. Drier air along with cooler
air will begin to arrive with a cold front from northwest to
southeast throughout the day, but min RH values will be close to 30
in the lowlands. Vent rates will be good to very good, limited
mainly by shallow mixing heights.
Calmer conditions arrive for Tuesday, but min RH values will be in
the low to mid teens for most lowland locations. This pattern of
cool and dry weather will last for several days with only a limited
moderation in temperature from Tuesday.
&&
34
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 55 67 36 61 / 0 0 0 0
Sierra Blanca 48 71 33 60 / 0 0 0 0
Las Cruces 45 61 30 57 / 0 0 0 0
Alamogordo 45 60 30 56 / 0 0 0 0
Cloudcroft 32 37 17 39 / 10 10 0 0
Truth or Consequences 43 57 29 57 / 0 10 0 0
Silver City 37 44 26 51 / 20 40 0 0
Deming 41 58 26 58 / 0 0 0 0
Lordsburg 39 53 25 56 / 20 20 0 0
West El Paso Metro 54 65 38 60 / 0 0 0 0
Dell City 45 70 31 62 / 0 0 0 0
Fort Hancock 51 78 35 66 / 0 0 0 0
Loma Linda 47 58 33 53 / 0 0 0 0
Fabens 51 70 35 61 / 0 0 0 0
Santa Teresa 49 63 29 57 / 0 0 0 0
White Sands HQ 50 61 33 57 / 0 0 0 0
Jornada Range 45 59 26 56 / 0 0 0 0
Hatch 42 58 27 58 / 0 0 0 0
Columbus 45 62 30 58 / 0 0 0 0
Orogrande 47 61 30 56 / 0 0 0 0
Mayhill 39 50 22 52 / 10 10 0 0
Mescalero 35 47 19 48 / 10 10 0 0
Timberon 34 47 20 47 / 10 10 0 0
Winston 30 47 16 52 / 20 30 0 0
Hillsboro 36 55 22 58 / 0 10 0 0
Spaceport 41 56 25 56 / 0 0 0 0
Lake Roberts 32 44 18 53 / 20 50 0 0
Hurley 34 47 23 53 / 20 20 0 0
Cliff 39 49 24 56 / 40 50 0 0
Mule Creek 37 43 23 51 / 40 60 0 0
Faywood 36 49 25 54 / 10 10 0 0
Animas 40 58 25 59 / 10 20 0 0
Hachita 39 58 24 58 / 0 0 0 0
Antelope Wells 42 61 27 61 / 0 0 0 0
Cloverdale 39 53 28 57 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 7 PM MST this evening for NMZ401-403>407-
409>413.
Wind Advisory until 5 PM MST Monday for NMZ402-408.
High Wind Warning until 5 PM MST Monday for NMZ415-416.
TX...None.
&&
31-Dhuyvetter/99/99Hazardous weather outlook, Nov 8, 6:14 AM MST, 12 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
614 AM MST Sun Nov 8 2020
NMZ401>417-TXZ418>424-091315-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
614 AM MST Sun Nov 8 2020
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
An approaching system will bring strong winds today and tomorrow.
A Wind Advisory is in effect for most of the region today, with a
High Wind Warning over the Sacramento Mountains. Winds over the
Gila Region and Sacramento Mountains will remain strong overnight.
Some blowing dust will be possible this afternoon, which may
temporarily reduce visibilities.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Monday will continue to be windy as a Pacific storm system moves
across the Southwestern U.S. Cooler weather and another, minor,
shot at precipitation in the mountains is expected, with only
light accumulations possible. Again, the winds will be the
principle weather hazard. Cooler, slightly below normal,
temperatures expected for most of the period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, however we would appreciate
any weather reports you might have.
High Wind, Central Tularosa Basin
- When
- November 8, 7:00 PM MST to November 9, 10:00 AM MST
- Where
- Central Tularosa Basin forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
A peak gust of 67 mph was recorded on the White Sands Missile Range at the Brillo West site. The Pony site also recorded a gust of 63 mph.
High Wind, Southern Tularosa Basin
- When
- November 8, 7:00 PM MST to November 9, 1:00 PM MST
- Where
- Southern Tularosa Basin forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- Mesonet
A peak gust of 83 mph was recorded at the White Sands Missile Range Main Post. Other gusts included 73 mph at San Augustin Pass and Emre, 66 mph at the White Sands Missile Range Museum and 61 mph at Building 1830 on the range as well.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, November 8, 20202 deaths · 1 event
- High Wind in Nebraska, November 8, 202056 kt wind · 19 events
- Tropical Storm and Storm Surge in Florida, November 8 to 13, 202018 events
- High Wind in South Dakota, November 8, 202056 kt wind · 11 events
- Tropical Storm in Florida, November 8 to 9, 20207 events
- Marine Tropical Storm in South Atlantic Coastal Waters, November 8 to 9, 202052 kt wind · 6 events
- Marine Tropical Storm in South Atlantic Coastal Waters, November 8 to 9, 20206 events
- Tropical Storm and Tropical Depression in Florida, November 8 to 9, 20205 events
- Marine Tropical Storm in Gulf of Mexico, November 8 to 9, 20205 events
- Heavy Snow and Winter Weather in Nevada, November 8 to 9, 20204 events
- High Wind in Kansas, November 8, 202056 kt wind · 4 events
- High Wind in Colorado, November 8, 202055 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927637, 927639.